A sixth person has died in the United States from what health officials say is lung disease brought on by using electronic cigarettes.
Kansas Department of Health officials on Tuesday confirmed the sixth death, saying the person had a "history of underlying health issues and was hospitalized with symptoms that progressed rapidly."
The person, who was not identified, had a history of using electronic cigarettes, or “vaping,” officials said.
National health authorities are cautioning those who use e-cigarettes about an illness that has sickened hundreds across the country and has been linked to the six deaths.
The illness, the Centers for Disease Control and Prevention and others warned, seems to have a direct link to the use of e-cigarettes and is being seen more in those using a cannabis solution in those products.
Here’s a look at what health officials are seeing, and what some think may be contributing factors to the serious illness.
How do e-cigarettes work?
An electronic cigarette, or e-cigarette, is actually a battery-powered vaporizer. The person using the e-cigarette inhales a mixture of nicotine, solvents, flavors and water that is super-heated to create a vapor.
Electronic cigarettes have been marketed as a way to help smokers quit smoking cigarettes. However, the Federal Drug Administration, the agency that regulates e-cigarettes as tobacco products, has not approved them for smoking cessation.
How many deaths have been linked to vaping? When and where?
The first reported death from a vaping-related illness was reported on Aug. 23 in Illinois. Oregon officials announced last week that a second death linked to vaping had occurred. Three more deaths were then reported in Indiana, Minnesota, California, and on Tuesday, the sixth death linked to vaping was reported out of Kansas.
Where is it happening?
Numbers on the cases of the lung disease from the CDC:
- As of Sept. 6, more than 450 possible cases of lung illness associated with the use of e-cigarette products have been reported to the CDC from the following 33 states and one U.S. territory: AR, CA, CO, CT, DE, FL, GA, IA, IL, IN, KS, KY, LA, MD, MI, MN, MT, NC, NE, NJ, NM, NY, OH, OR, PA, SC, TN, TX, UT, VA, VT, WI, WV, and the U.S. Virgin Islands.
- Five deaths have been confirmed in California, Illinois, Indiana, Minnesota, and Oregon. A sixth death was confirmed Tuesday by Kansas Health Care officials.
- No evidence of infectious diseases has been identified; therefore lung illnesses are likely associated with a chemical exposure. Initial published reports from the investigation point to clinical similarities among cases. Patients report e-cigarette use and similar symptoms and clinical findings. These align with the CDC health advisory released Aug. 30.
- The investigation has not identified any specific substance or e-cigarette product that is linked to all cases. Many patients report using e-cigarette products with liquids that contain cannabinoid products, such as tetrahydrocannabinol (THC).
- These investigations are ongoing. CDC will provide updates when more information is available.
What is causing it?
Officials at the CDC, which is working with state health departments, say they do not know for sure what is causing the disease, but that everyone suffering from the disease that they know about has a history of using e-cigarette products.
"The focus of our investigation is narrowing, and that is great news, but we are still faced with complex questions in this outbreak that will take time to answer," said Ileana Arias, CDC acting deputy director for noninfectious diseases.
Some believe there could be a link between the disease and the use of Vitamin E in the vaping solutions, particularly solutions that contain cannabis. Nearly 84 percent of patients reported using some kind of THC product. THC, tetrahydrocannabinol, is the active chemical in cannabis.
The New York State Health Department launched an investigation into the use of Vitamin E in vaping products. According to a press release from the department, laboratory test results “showed very high levels of vitamin E acetate in nearly all cannabis-containing samples analyzed by the Wadsworth Center as part of this investigation. … As a result, vitamin E acetate is now a key focus of the Department's investigation of potential causes of vaping-associated pulmonary illnesses. Vitamin E acetate is a commonly available nutritional supplement that is not known to cause harm when ingested as a vitamin supplement or applied to the skin. However, the Department continues to investigate its health effects when inhaled because its oil-like properties could be associated with the observed symptoms.”
The FDA has not said that Vitamin E is definitely the cause of the disease, and has not eliminated other chemicals used in vaping.
“We’re all wondering if this is new or just newly recognized,” the CDC’s Dana Meaney-Delman said Friday.
If Vitamin E is the problem, how is it causing the illness?
Some believe that the oil in Vitamin E or perhaps a thickener in the vaping solution could be triggering the problem.
According to Michelle Francl, a chemistry professor at Bryn Mawr College, vitamin E acetate becomes a vapor when it is heated, but when it cools, Francl told The Washington Post, it returns to its original state.
The compound returns to an oil form when it reaches the lungs, Francl explained, where it can cause the problems being seen across the country.
Once the oil is heated hot enough to vaporize, it can potentially decompose, and “now you’re breathing in who-knows-what,” Francl said.
"The key thing for people to know is vaping is not water vapor. It is a complex solution of chemicals that have been changed from their original state because they’ve been heated to high temperatures. And although these components are considered safe for ingestion, the flavorings, like cinnamon, the vehicles, like vegetable glycerin, they are not safe for heating and inhaling because the chemical constituents have changed."
What are the symptoms of the pulmonary disease believed linked to vaping?
According to the CDC:
Patients in the CDC investigation have reported symptoms such as:
- cough, shortness of breath or chest pain
- nausea, vomiting, diarrhea
- fatigue, fever, weight loss
Some patients have reported that their symptoms developed over a few days, while others have reported that their symptoms developed over several weeks. A pulmonary infection does not appear to be causing the symptoms, which have generally not improved with antibiotic treatment alone.
What are health care officials, others doing?
The CDC has told doctors to ask patients about e-cigarettes.
The American Medical Association has urged the public to avoid the use of e-cigarette products until a cause of the outbreak of pulmonary disease is discovered.
"The AMA recommends anyone who has recently used e-cigarette products to seek medical care promptly if they experience any adverse health effects, particularly coughing, shortness of breath or chest pain," Dr. Patrice Harris, the association's president, said in a written statement Monday.
The FDA has warned not to buy products "off the street."
Last week, Michigan banned flavored e-cigarettes.
Billionaire Michael Bloomberg's Bloomberg Philanthropies announced Tuesday that it would spend $160 million over three years to try to ban flavored e-cigarettes.
“It is time to stop vaping,” Kansas Department of Health and Environment Secretary Dr. Lee Norman said in a statement. “If you or a loved one is vaping, please stop. The recent deaths across our country, combined with hundreds of reported lung injury cases, continue to intensify. I’m extremely alarmed for the health and safety of Kansans who are using vaping products and urge them to stop until we can determine the cause of vaping-related lung injuries and death.”
Cox Media Group